Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2013, 2:41 PM MDT for Carbon County, Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2013, 2:41 PM MDT (20:41 UTC)
- Expired
- Jul 18, 2013, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carbon County, UT, Emery County, UT
The radar
The Salt Lake City radar (KMTX), 217 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -315 J/kg
- Mixed-layer LCL
- 2383 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
607
WGUS55 KSLC 182041
FFWSLC
UTC007-015-182330-
/O.NEW.KSLC.FF.W.0019.130718T2041Z-130718T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT THU JUL 18 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL CARBON COUNTY IN UTAH
NORTHWESTERN EMERY COUNTY IN UTAH
* UNTIL 530 PM MDT
* AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE SEELEY BURN SCAR. A DEBRIS
FLOW IS LIKELY FROM THE BURNED AREA THAT COULD IMPACT THE HUNTINGTON
CANYON ROAD.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNTINGTON
CANYON AND HUNTINGTON CREEK.
THIS EXPANDS THE EXISTING FLASH FLOOD WARNING ISSUED EARLIER FOR THE
LOWER REACHES OF HUNTINGTON CREEK TO NOW INCLUDE THE ENTIRE
DRAINAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3962 11125 3967 11104 3946 11110 3955 11120
3948 11125
$$
PW2 follow-up statements
937
WGUS75 KSLC 182205
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT THU JUL 18 2013
UTC007-015-182330-
/O.CON.KSLC.FF.W.0019.000000T0000Z-130718T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
405 PM MDT THU JUL 18 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
NORTHWESTERN EMERY AND WEST CENTRAL CARBON COUNTIES...
AT 358 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
TAPERED OFF OVER THE SEELEY BURN SCAR. LOCAL LAW ENFORCEMENT REPORTS
THAT HUNTINGTON CANYON ROAD HAS BEEN CLOSED AND ONE OR MORE DEBRIS
FLOWS HAVE OCCURRED FROM EARLIER HEAVY RAIN.
LIGHT RAIN IS CONTINUING IN THIS AREA AND FLOWS WILL REMAIN ELEVATED
ON HUNTINGTON CREEK FOR ANOTHER HOUR OR SO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3962 11125 3967 11104 3946 11110 3955 11120
3948 11125
$$
PW942
WGUS75 KSLC 182327
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
527 PM MDT THU JUL 18 2013
UTC007-015-182332-
/O.EXP.KSLC.FF.W.0019.000000T0000Z-130718T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
527 PM MDT THU JUL 18 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR NORTHWESTERN
EMERY AND WEST CENTRAL CARBON COUNTIES...
RUNOFF FROM EARLIER PRECIPITATION OVER THE SEELEY BURN SCAR HAS
DIMINISHED GREATLY AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE. HOWEVER RUNOFF FROM AN EARLIER DEBRIS FLOW WAS STILL WORKING
ITS WAY DOWN LOWER PORTIONS OF HUNTINGTON CREEK AND STREAM LEVELS IN
THE LOWER PORTIONS OF THE CANYON WILL REMAIN ELEVATED FOR A WHILE
LONGER. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR
THE LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3962 11125 3967 11104 3946 11110 3955 11120
3948 11125
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:36 AM MDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 18, 9:36 AM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 936 AM MDT THU JUL 18 2013 .SYNOPSIS...HIGH PRESSURE ACROSS THE REGION TODAY WILL SHIFT WEST INTO NEVADA BY TOMORROW...ALLOWING A DRYING TREND FROM NORTH TO SOUTH. MOISTURE WILL BECOME INCREASINGLY CONFINED TO FAR SOUTHERN UTAH OVER THE WEEKEND. && .DISCUSSION...MID LEVEL RIDGE CONTINUES TO DRIFT WESTWARD THIS MORNING. THIS WILL USHER IN A MORE NORTHERLY FLOW ACROSS THE AREA. THIS INITIAL NORTHERLY FLOW COULD SERVE TO PUSH ANY SHOWERS OR THUNDERSTORMS SOUTH ALONG DRAINAGE BASINS ACROSS SOUTHERN UTAH. WILL HAVE TO KEEP AN EYE ON THIS SCENARIO AS THIS SITUATION WILL ENHANCE ANY FLASH FLOODING THAT SHOULD DEVELOP LATER THIS AFTERNOON. ABUNDANT MOISTURE REMAINS IN PLACE ACROSS CENTRAL AND SOUTHERN UTAH...WITH PRECIPITABLE WATER VALUES GENERALLY ABOVE AN INCH ACROSS THE SOUTH PER GOES IMAGERY. CONVECTION EXPECTED THIS AFTERNOON AND EVENING...PRIMARILY ACROSS CENTRAL AND SOUTHERN UTAH. WITH ABUNDANT MOISTURE AND VERY LIGHT NORTH FLOW ALOFT RESULTING FROM THE PROXIMITY OF THE RIDGE AXIS...LOCALLY HEAVY RAIN WILL ONCE AGAIN BE POSSIBLE. THE 12Z SLC SOUNDING CALCULATED A PRECIPITABLE WATER VALUE OF 1.01 INCH BUT SUSPECT THAT THIS VALUE HAS DECREASED AND WILL CONTINUE TO DECREASE AS THE DRIER AIR MOVES IN FORM THE NORTHWEST. MUCH DRIER AIR IS ALSO APPARENT IN THE DEW POINTS OVER EASTERN NEVADA WHICH HAVE DROPPED CONSIDERABLY. && .AVIATION...THE SLC TERMINAL SHOULD SEE VFR CONDITIONS DURING THE DAY. NORTHWEST WINDS HAVE DEVELOPED AND SHOULD REMAIN UNTIL AROUND 03-04Z THIS EVENING. THERE IS A 20 PERCENT CHANCE THAT SHOWERS TO THE EAST OR SOUTHEAST OF THE TERMINAL WILL RESULT IN PERIODS OF GUSTY AND/OR ERRATIC WINDS THIS AFTERNOON AND EARLY EVENING. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC/AVIATION...YOUNG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 18, 3:11 AM MDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 311 AM MDT THU JUL 18 2013 UTZ001>016-019>021-517-518-WYZ021-191000- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 311 AM MDT THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE ACROSS CENTRAL AND SOUTHERN UTAH THIS AFTERNOON AND EVENING. ISOLATED FLASH FLOODING WILL BE POSSIBLE...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY WASHES...AND NEAR RECENT BURN SCARS. DRIER AIR SPREADING INTO NORTHERN UTAH WILL KEEP THE THREAT FOR THUNDERSTORMS ISOLATED...AND MAINLY CONFINED TO THE HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL STILL EXIST ON FRIDAY ACROSS SOUTHERN UTAH. BY THE WEEKEND THUNDERSTORMS WILL LIKELY BE CONFINED TO FAR SOUTHERN UTAH...WITH A DIMINISHING THREAT FOR HEAVY RAINFALL. HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS MANY VALLEY LOCATIONS FRIDAY THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:36 PM MDT | Areal Flood Advisory | SLC | Wasatch | 54 min |
| Jul 18, 2:04 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Jul 18, 2:08 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Jul 18, 2:23 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 3 hr |
| Jul 18, 3:12 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 18, 3:32 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Jul 18, 4:33 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.